Allergies Can Be Dangerous: Managing Anaphlaxis

What if something simple, like say a peanut, could put your life in danger?

This is a reality for as many as 40 million people in the United States who suffer from allergies that put them at risk for anaphylaxis.

Anaphylaxis is a potentially life-threatening allergic response to specific triggers, such as foods, medications, insect venom or latex. It can take only a minute or two for a mild allergic reaction to escalate to anaphylaxis, so quick recognition and intervention is critical. Each year, more than 57,000 Americans experience anaphylaxis.

Anaphylaxis most commonly begins with skin flushing, hives and itching and tearing of the eyes. As fluid leaks into the interstitial space, the reaction rapidly progresses to angioedema that affects the face, mouth and lower pharynx, which impairs swallowing and breathing. Smooth muscle contraction leads to bronchoconstriction and laryngeal edema, causing decreased ventilation and oxygenation. Peripheral vasodilation and increased capillary permeability result in decreased circulating volume, leading to hypotension, syncope and tachycardia.

Rapid recognition and treatment prevents the condition from progressing to anaphylactic shock, which kills an estimated 1,500 people each year.

Evidence-based practices include eliminating exposure to the triggering antigen and ensuring that the patient has a patent airway, adequate ventilation and oxygenation, and optimal tissue perfusion. In extreme cases, endotracheal intubation or tracheostomy and mechanical ventilation may be needed. Epinephrine is administered intramuscularly or subcutaneously to counteract life-threatening bronchoconstriction and hypotension. However, this drug is administered intravenously if shock is present. Other medications to support and restore cardiopulmonary function may include vasopressors, bronchodilators, antihistamines, corticosteroids and glucagon. Patients with anaphylaxis need continuous cardiac monitoring and volume resuscitation, which may require central venous pressure monitoring.

Assessment:

  • Assess airway patency, blood pressure, other vital signs and the oxygen saturation level, according to facility policy. 
  • Recognize the cascade of symptoms that indicate anaphylaxis or anaphylactic shock immediately.
  • Assess electrocardiogram (ECG) tracings for dysrhythmias, according to facility policy. 
  • Perform a detailed system assessment for evidence of hives, itching, angioedema, rhinitis, dyspnea, cough, wheezing, stridor, respiratory distress, chest tightness, syncope, nausea, vomiting, abdominal pain or diarrhea. 
  • Measure the central venous pressure (CVP), as ordered for a patient with hypotension related to anaphylactic shock. 
  • Obtain a complete history of allergies, reactions and treatments. Or if the antigen is unknown, gather a detailed history of the present illness. 
  • Assess fluid intake and output. 
  • Monitor arterial blood gas and blood glucose levels, as ordered.

Planning and Implementation:

  • Remove the allergen or trigger for anaphylaxis immediately, including medication or blood therapy.
  • Ensure a patent airway. If needed, assist with intubation and mechanical ventilation.
  • Administer epinephrine immediately and follow with repeat doses, as prescribed. 
  • Ensure intravenous (IV) access for administration of IV fluids and epinephrine, if anaphylactic shock occurs. 
  • As ordered, administer:
    • Oxygen 
    • IV fluids
    • Antihistamines and corticosteroids after initial resuscitation
    • Beta2-adrenergic agents via nebulizer
    • Glucagon for a patient taking a beta2-adrenergic agent 
  • Provide respiratory therapy, as ordered.
  • Monitor the patient in critical care for 8 to 12 hours after symptoms resolve to detect recurrence. 
  • Update the patient’s allergy list with any newly identified antigens. 
  • Administer skin tests according to facility policy as ordered.

Discharge Planning:

  • Educate the patient and family about:
    • Avoiding triggers and potential triggers of allergic reactions and anaphylaxis.
    • Using an anaphylaxis kit, such as an EpiPen®. For a high-risk patient, stress the need to carry more than one dose of epinephrine.
    • Wearing a MedicAlert bracelet or necklace that identifies allergies and the risk for anaphylaxis. 
    • Obtaining follow-up care with an allergist. Provide a referral, as needed.

Evaluation:

  • By discharge, the patient should:
    • Be free of anaphyla
      ctic episodes. 
    • Describe potential triggers. 
    • Verbalize an understanding of preventive measures, including the proper use of epinephrine. 
    • Describe the importance of avoiding repeated exposure to known antigens.
    • Exhibit positive coping strategies related to chronic illness.

For more information, see Evidence-Based Nursing Monographs: Anaphylaxis and Anaphylactic Shock in Mosby’s Nursing Consult. Also check out the lesson on this topic in Elsevier/MC Strategies’ online course, Mosby’s Essential Nursing CE.

Add a comment:

Your email address will not be published. Required fields are marked *